Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 15, NWS Los Angeles, CA

July 9, 2019

NWS Los Angeles, CA issued this beach hazards statement at Jul 9, 2019, 4:30 PM PDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2019, 4:30 PM PDT (23:30 UTC)
Expired
Jul 10, 2019, 5:00 PM PDT
In force
25 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

958 
WHUS46 KLOX 092330
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
430 PM PDT Tue Jul 9 2019

CAZ041-101500-
/O.NEW.KLOX.BH.S.0015.190709T2330Z-190711T0000Z/
Los Angeles County Coast including Downtown Los Angeles-
430 PM PDT Tue Jul 9 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for elevated surf and strong rip currents 
which is in effect through Wednesday afternoon. 

* HAZARDS...Long period south swells will continue with surf 3 to
  6 feet, highest on exposed south facing beaches. 

* Timing...Surf will begin to diminish in the late afternoon. 

* IMPACTS...High risk of strong rip currents that can pull
  swimmers out to sea, along with strong longshore currents and
  powerful waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Smith
2 follow-up statements
949 
WHUS46 KLOX 101242
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
542 AM PDT Wed Jul 10 2019

CAZ041-110000-
/O.CON.KLOX.BH.S.0015.000000T0000Z-190711T0000Z/
Los Angeles County Coast including Downtown Los Angeles-
542 AM PDT Wed Jul 10 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* HAZARDS...Long period south swells will continue to produce 
  surf of 3 to 6 feet, highest on exposed south facing beaches. 

* Timing...Surf will begin to diminish in the late afternoon.

* IMPACTS...High risk of strong rip currents that can pull 
  swimmers out to sea, along with strong longshore currents and 
  powerful waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
337 
WHUS46 KLOX 102353
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
453 PM PDT Wed Jul 10 2019

CAZ041-110100-
/O.EXP.KLOX.BH.S.0015.000000T0000Z-190711T0000Z/
Los Angeles County Coast including Downtown Los Angeles-
453 PM PDT Wed Jul 10 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PDT THIS
AFTERNOON...

* Timing...Surf will continue to diminish late this afternoon into
  the evening. As a result, the Beach Hazards Statement will be
  allowed to expire at 5 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 1:22 PM PDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 9, 1:22 PM PDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
122 PM PDT Tue Jul 9 2019

.SYNOPSIS...09/1151 AM.

Onshore flow will weaken through the week as
high pressure builds in aloft. A thinning marine layer will
confine any low clouds and fog to the coast by Thursday.
Temperatures will increase through Saturday, with temperatures
warming above seasonal normals, especially inland.

&&

.SHORT TERM (TDY-FRI)...09/110 PM.

The warming trend has officially begun as onshore flow is
weakening and low clouds are clearing earlier and in most areas
pulling farther away from the coast. This is in response to high
pressure over AZ/NM expanding west generating subsidence and
warming aloft. Temperatures are expected to warm up a few degrees
each of the next few days through the end of the week, reaching
triple digits in the Antelope Valley and interior SLO County Thu
and the warmer coastal valleys Friday. This may require heat
advisories in these areas. Coastal areas will top out in the 70s
to lower 80s at the beaches to the mid to upper 80s farther
inland. Meanwhile, the marine layer will be becoming more shallow
and mostly confined to areas within 5-10 miles of the coast.

.LONG TERM (SAT-TUE)...09/120 PM.

Onshore flow will reach its weakest point Saturday morning
resulting in what should be the warmest day in this forecast
period. Temperatures are expected to warm up an additional 1-3
degrees from Friday pushing warmer coastal valley temps above the
century mark and farther interior locations like the AV and
interior SLO/SB counties close to or above 105. Heat advisories
may once again be needed in these hotter locations.

High pressure starts to release its grip over the area Sunday and
into early next week and onshore flow starts increasing as well.
This will spell the beginning of a slow cooling trend that will
continue through the middle of next week. However, temps will
remain above normal through the period.

&&

.AVIATION...09/1847Z.

At 1751Z, the marine layer was about 2500 ft deep at KLAX. The
top of the inversion was around 3900 ft with a temp of 20 C.

Good clearing trends today and all TAF sites are now VFR. The
marine clouds will be slower to return to coastal sections as
onshore gets weaker in the next couple of days. The marine layer
will become shallower in the next couple of days, leading to
lower ceilings and greater visibility restrictions. The LA Valleys
will see IFR to LIFR conditions, assuming the marine clouds get
into the San Fernando Valley, which is not a guarantee. The south
coast should see mostly MVFR conditions, although IFR conditions
are not impossible by any means. The desert TAF sites will see
some gusty afternoon winds, but not as strong as recent days.

Further north, the marine layer depth was 1800 feet, and as the
marine layer becomes more shallow, IFR to LIFR conditions are
inevitable tonight into Wed.

KLAX...Moderate confidence in the 18z TAF. There is a 30 percent
chance of IFR ceilings tonight. There is a 30 percent chance of
marine clouds arriving at a time different than forecast. There
is a 20 percent chance or less of east winds 8 knots or more.

KBUR...Moderate confidence in the 18z TAF. There is a 40 percent
chance of VFR conditions through the period.

&&

.MARINE...09/102 PM.

Moderate confidence in the current forecast.

For the Outer Waters, the latest model data has thrown
considerable doubt into the forecast. A SCA for winds remains in
effect for zones PZZ670 and PZZ673 from late this afternoon
through tonight. In addition, local gusts to 25 kt are possible in
zone PZZ676 during the same time. Beyond the uncertainty for
today, SCA conds are likely across the outer waters Wed afternoon
or evening through Sat.

For the Inner Waters north of Point Sal, winds and seas should
remain below SCA levels through Wednesday morning. There is a
30-40% chance of SCA level winds Wed afternoon and evening, then
SCA level winds are likely during the afternoon and evening hours
Thu thru Sat.

For the Inner Waters south of Point Conception, winds and seas
are expected to remain below SCA levels thru Sat. However, there
is a chance of local SCA level winds across the far western SBA
Channel during the late afternoon and evening hours Wed thru Sat.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Dangerously hot conditions could develop across the interior
portions of the area between Friday and Saturday.

&&

PUBLIC...MW
AVIATION...Sweet/DB
MARINE...Sweet
SYNOPSIS...AA

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:14 PM PDTSmall Craft AdvisoryLOX7 hr
Jul 9, 9:04 AM PDTSmall Craft AdvisoryLOX18 hr

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.